Alert archive / Kansas / Red Flag Warnings in 2017

Red Flag Warning 5, NWS Goodland, KS

February 22, 20175 counties in Kansas; Cheyenne County, Colorado

NWS Goodland, KS issued this red flag warning at Feb 22, 2017, 11:23 AM CST for 5 counties in Kansas; Cheyenne County, Colorado. It took effect at Feb 23, 2017, 12:00 PM CST. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 22, 2017, 11:23 AM CST (17:23 UTC)
In effect from
Feb 23, 2017, 12:00 PM CST
Expired
Feb 23, 2017, 2:03 PM CST
In force
2 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Gove County, KS, Greeley County, KS, Logan County, KS, Wallace County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 70 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 5.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2017-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2017-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3759 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

305 
WWUS83 KGLD 221723
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
1023 AM MST Wed Feb 22 2017

COZ254-KSZ027>029-041-042-230300-
/O.NEW.KGLD.FW.W.0005.170223T1800Z-170224T0100Z/
Cheyenne-Wallace-Logan-Gove-Greeley-Wichita-
1023 AM MST Wed Feb 22 2017 /1123 AM CST Wed Feb 22 2017/

...RED FLAG WARNING IN EFFECT FROM 11 AM MST /NOON CST/ TO 6 PM
MST /7 PM CST/ THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 027...028...029...041...042 AND 254...

The National Weather Service in Goodland has issued a Red Flag
Warning for wind and low relative humidity...which is in effect
from 11 AM MST /noon CST/ to 6 PM MST /7 PM CST/ Thursday.

* Affected Area...In Colorado...Fire Weather Zone 254 Cheyenne. 
  In Kansas...Fire Weather Zone 027 Wallace...Fire Weather Zone 
  028 Logan...Fire Weather Zone 029 Gove...Fire Weather Zone 041 
  Greeley and Fire Weather Zone 042 Wichita.

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ253-KSZ013>016-230300-
/O.NEW.KGLD.FW.A.0004.170223T1800Z-170224T0100Z/
Kit Carson-Sherman-Thomas-Sheridan-Graham-
1023 AM MST Wed Feb 22 2017 /1123 AM CST Wed Feb 22 2017/

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 013...014...015...016 AND 253...

The National Weather Service in Goodland has issued a Fire
Weather Watch for wind and low relative humidity...which is in
effect from Thursday morning through Thursday afternoon.

* Affected Area...In Colorado...Fire Weather Zone 253 Kit 
  Carson. In Kansas...Fire Weather Zone 013 Sherman...Fire 
  Weather Zone 014 Thomas...Fire Weather Zone 015 Sheridan and 
  Fire Weather Zone 016 Graham.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
4 follow-up statements
281 
WWUS83 KGLD 230242
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
742 PM MST Wed Feb 22 2017

COZ254-KSZ027>029-041-042-231300-
/O.CON.KGLD.FW.W.0005.170223T1800Z-170224T0100Z/
Cheyenne-Wallace-Logan-Gove-Greeley-Wichita-
742 PM MST Wed Feb 22 2017 /842 PM CST Wed Feb 22 2017/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MST /NOON CST/
TO 6 PM MST /7 PM CST/ THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY
FOR FIRE WEATHER ZONES 027...028...029...041...042 AND 254...

* Affected Area...In Colorado...Fire Weather Zone 254 Cheyenne. 
  In Kansas...Fire Weather Zone 027 Wallace...Fire Weather Zone 
  028 Logan...Fire Weather Zone 029 Gove...Fire Weather Zone 041 
  Greeley and Fire Weather Zone 042 Wichita.

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ253-KSZ013>016-231300-
/O.CON.KGLD.FW.A.0004.170223T1800Z-170224T0100Z/
Kit Carson-Sherman-Thomas-Sheridan-Graham-
742 PM MST Wed Feb 22 2017 /842 PM CST Wed Feb 22 2017/

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 013...014...015...016 AND 253...

* Affected Area...In Colorado...Fire Weather Zone 253 Kit 
  Carson. In Kansas...Fire Weather Zone 013 Sherman...Fire 
  Weather Zone 014 Thomas...Fire Weather Zone 015 Sheridan and 
  Fire Weather Zone 016 Graham.

* Winds...Southwest 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 15 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
029 
WWUS83 KGLD 230915
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
215 AM MST Thu Feb 23 2017

COZ253-KSZ013>016-231015-
/O.CAN.KGLD.FW.A.0004.170223T1800Z-170224T0100Z/
Kit Carson-Sherman-Thomas-Sheridan-Graham-
215 AM MST Thu Feb 23 2017 /315 AM CST Thu Feb 23 2017/

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 013...014...015...016 AND 253...

The National Weather Service in Goodland has cancelled the Fire
Weather Watch.

The area will not meet warning criteria this afternoon...prompting
cancellation of the Watch.

$$

COZ254-KSZ027>029-041-042-231800-
/O.CON.KGLD.FW.W.0005.170223T1800Z-170224T0100Z/
Cheyenne-Wallace-Logan-Gove-Greeley-Wichita-
215 AM MST Thu Feb 23 2017 /315 AM CST Thu Feb 23 2017/

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM MST /NOON CST/
THIS MORNING TO 6 PM MST /7 PM CST/ THIS EVENING FOR WIND AND LOW
RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027...028...029...041...
042 AND 254...

* Affected Area...In Colorado...Fire Weather Zone 254 Cheyenne. 
  In Kansas...Fire Weather Zone 027 Wallace...Fire Weather Zone 
  028 Logan...Fire Weather Zone 029 Gove...Fire Weather Zone 041 
  Greeley and Fire Weather Zone 042 Wichita.

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 10 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
820 
WWUS83 KGLD 231731
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
1031 AM MST Thu Feb 23 2017

COZ254-KSZ027>029-231845-
/O.CAN.KGLD.FW.W.0005.170223T1800Z-170224T0100Z/
Cheyenne-Wallace-Logan-Gove-
1031 AM MST Thu Feb 23 2017 /1131 AM CST Thu Feb 23 2017/

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 027...028...029 AND 254...

The National Weather Service in Goodland has cancelled the Red
Flag Warning.

The area is expected to remain cloudy through the afternoon,
resulting in cooler temperatures. Therefore, the red flag warning
has been cancelled. 

$$

KSZ041-042-240100-
/O.CON.KGLD.FW.W.0005.170223T1800Z-170224T0100Z/
Greeley-Wichita-
1031 AM MST Thu Feb 23 2017 /1131 AM CST Thu Feb 23 2017/

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MST /7 PM CST/
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 041 AND 042...

* Affected Area...In Kansas...Fire Weather Zone 041 Greeley and 
  Fire Weather Zone 042 Wichita.

* Winds...West 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...As low as 13 percent.

* Impacts...Any fires that start will have extreme fire behavior 
  and spread rapidly. Outdoor burning is not advised.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld
290 
WWUS83 KGLD 232003
RFWGLD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Goodland KS
103 PM MST Thu Feb 23 2017

KSZ041-042-232115-
/O.CAN.KGLD.FW.W.0005.000000T0000Z-170224T0100Z/
Greeley-Wichita-
103 PM MST Thu Feb 23 2017 /203 PM CST Thu Feb 23 2017/

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 041 AND 
042...

The National Weather Service in Goodland has cancelled the Red
Flag Warning.

Cloudiness has prevented temperatures from warming, so red flag
conditions are no longer expected.

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/gld

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Feb 22, 5:24 AM CST, 5 hours 59 minutes earlier.

Area forecast discussion, Feb 22, 5:24 AM CST, 5 hours 59 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
424 AM MST Wed Feb 22 2017

.SHORT TERM...(This morning through Friday night)
Issued at 247 AM MST Wed Feb 22 2017

Long fetch of W-SW flow extends from Pacific Ocean across the
central Rockies and over the plains. A shortwave trough is over the
Rockies with a region of subsidence over northeast Colorado. Plume
of high level moisture is streaming ahead of this over our CWA.
At the surface a pre frontal trough has shifted over our CWA, with
a cold front moving over the Nebraska Panhandle into northeast
Colorado.

Early this morning: Mixing along surface trough early this morning
has resulted in very dry and warm air mixing to the surface,
while strong LLJ transitions eastward ahead of surface trough.
Interestingly at 1 AM MST (2 AM CST) GLD was at 66F (19F above
normal for highs...much less nighttime temps) and RFW conditions
were briefly reached (not prevailing). Temps are finally beginning
to fall in our west (including at GLD) behind trough axis, but
there is a narrow axis of 10-15% and brief gusts around 25kt
transitioning eastward in region of deeper mixing where LLJ/warm
nose are in place. This may continue to support near critical fire
weather conditions through sunrise or even mid morning for our
eastern CWA.

Today-Tonight: Weak front should move over our CWA by mid morning,
before lee trough rebuilds and WAA redevelops in our SW. Temps are
tricky as our southeast may see near record highs once again ahead
of front (assuming it doesn't move completely through our CWA),
while locations in our northwest may be closer 60F for highs (still
well above normal). Winds aloft back off this morning over our CWA,
and RH briefing increasing before dropping again this afternoon.
Other than the brief period of concern this morning, RFW conditions
are not expected due to the weaker winds this afternoon.

Thursday-Friday night: Focus continues to be on stronger trough
expected to move across the Rockies into the High Plains during
these periods.

Ahead of strong cold front Thursday our southern CWA could see a
window for near critical or near critical fire weather conditions
(south), but confidence is low as timing of the front is still
uncertain and 3hr seems unlikely if front moves south as fast as
some models are depicting.

Northerly track continues to be favored, while GEM and ECMWF are the
only models currently showing a stronger precip signal in our
northern CWA. NAM/GFS have trended drier. There is a possibility
much of our CWA becomes dry-slotted depending on evolution of
system, and only the north-northwest has the best overlap in precip
signal (mainly Thursday evening). Type should still be rain-snow
favoring a transition Thursday evening, though a faster fropa (still
a possibility) results in a change over Thu afternoon. I still have
high confidence in windy conditions Thu night through Friday and
colder temperatures Friday. I have less confidence in highs, and
precip coverage/timing over our CWA.

Any snow accumulation looks to be on the light side ranging
anywhere from a dusting to 1" on the high end (mainly north) by
time it winds down Friday. I can't rule out a brief period of
blowing snow Thursday night and Friday, but at this point
confidence is low enough on precip coverage/rates to keep mention
out for now.

.LONG TERM...(Saturday through Tuesday)
Issued at 238 AM MST Wed Feb 22 2017

For the extended period...the latest runs of the GFS/ECMWF bring the
Tri State region dry conditions to start off the upcoming
weekend...as zonal flow at 500/700 mb sweeps across the Plains
region. A digging shortwave trough does set up along the Pacific
coastline by next Monday. A weak shortwave ahead of this system does
work off the Rockies Monday and across the central plains. High
pressure at the surface combined with aforementioned zonal flow will
keep this system dry and quick moving. By Tuesday into Tuesday
night...the shortwave trough does begin to work inward. Models do
shift this system just south of the CWA as it swings thru the Plains
region. It will be this system that will bring the next and only
chance for precipitation in the extended. High pressure at the
surface and a building H5 ridge over the western portion of the
country will work to fill gap of trough exiting...for the Wednesday
period.

No strong CAA is expected with the arrival of the system for next
week. With the extensive zonal flow...that does shift a bit NW as
ridge builds in from the west...temps are going to trend to back
above normal. Highs looking to reach in the 40s for the upcoming
weekend...to the 50s thereafter. Overnight lows mainly in the 20s to
lower 30s. Precip next week will have mainly light rain due too
timing of passage...with some light snowfall with no accum Tuesday
night as colder air works south into the region on backside of
exiting system.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 423 AM MST Wed Feb 22 2017

VFR conditions are expected through the TAF period at both KGLD
and KMCK terminals. A cold front will move into the region this
morning and stall south of KGLD. This will result in shifting
winds from the southwest to northwest and then eventually east
through the TAF period. Prevailing winds will decrease below 12kt
by midday as LLJ transitions east of both terminals and surface
gradient weakens, before increasing once again late tonight.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...DR
LONG TERM...JN
AVIATION...DR
Hazardous weather outlook, Feb 22, 4:57 AM CST, 6 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
357 AM MST Wed Feb 22 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231100-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
357 AM MST Wed Feb 22 2017 /457 AM CST Wed Feb 22 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY AND TONIGHT...

Elevated fire weather conditions will continue through this
afternoon.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Near critical fire weather conditions are possible along and south
of Highway 40 in Kansas and Colorado Thursday afternoon ahead of a
strong cold front.

A dramatic change is expected as this cold front moves through the
region by Thursday evening, with windy and colder conditions
expected Thursday night through Friday night. Any rain that develops
ahead of the front will change to snow after the front passes
Thursday evening. Light snow accumulations are possible Thursday
night and Friday mainly north of Interstate 70.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 11:23 AM CSTFire Weather WatchGLDGraham, Sheridan, Sherman, Thomas16 hr

Nearby

Red Flag Warnings in Kansas, 2017Red Flag Warnings in Colorado, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.